Amar G. Pinto, MD; Oscar W. Cummings, MD; Naga Chalasani, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Pinto A., Cummings O., Chalasani N.; Severe but Reversible Cholestatic Liver Injury after Pioglitazone Therapy. Ann Intern Med. 2002;137:857. doi: 10.7326/0003-4819-137-10-200211190-00023
Download citation file:
Published: Ann Intern Med. 2002;137(10):857.
TO THE EDITOR:
Background: Pioglitazone, a second-generation thiazolidinedione, is commonly used in the management of type 2 diabetes mellitus. Unlike troglitazone, pioglitazone is generally considered safe from a hepatic standpoint. We know of no reported cases of severe hepatotoxicity resulting from its use.
Objective: To describe a patient with severe cholestatic jaundice possibly due to pioglitazone.
Case Report: A 49-year-old woman with a history of type 2 diabetes mellitus and hypertension was referred to us on 1 August 2000 for evaluation of recent-onset jaundice. Her baseline medications included glipizide, verapamil, and a thiazide diuretic. She had no history of any type of liver disease. On 1 June 2000, the patient began receiving pioglitazone, 30 mg/d. Levels of liver enzymes were unavailable before pioglitazone was started. The patient was seen by an endocrinologist on 23 June 2000. She had no specific symptoms, and laboratory studies showed an aspartate aminotransferase (AST) level of 79 U/L and an alanine aminotransferase (ALT) level of 131 U/L. She continued receiving pioglitazone.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only